Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Binghamton, NY
NWS Binghamton, NY issued this special weather statement at Dec 20, 2017, 7:13 AM EST for Onondaga County, Otsego County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 20, 2017, 7:13 AM EST (12:13 UTC)
- Expired
- Dec 20, 2017, 7:45 AM EST
- In force
- 32 min
- Issued by
- NWS Binghamton, NY
Counties Onondaga County, NY, Otsego County, NY
The radar
The Binghamton radar (KBGM), 71 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 0.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 126 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
203
WWUS81 KBGM 201213
SPSBGM
Special Weather Statement
National Weather Service Binghamton NY
713 AM EST WED DEC 20 2017
NYZ018-036-044>046-201245-
Otsego-Onondaga-Chenango-Cortland-Madison-
713 AM EST WED DEC 20 2017
...A SNOW SQUALL WILL AFFECT CENTRAL OTSEGO...SOUTHERN MADISON...
NORTHERN CORTLAND...SOUTHERN ONONDAGA AND NORTHERN CHENANGO
COUNTIES...
At 713 AM EST, a snow squall was located along a line extending from
near Jordan to near Fabius to near Earlville to Leonardsville.
Movement was southeast at 40 mph.
This squall will be near...
Edmeston and Sherburne around 720 AM EST.
Hartwick and Otselic around 730 AM EST.
Lebanon and New Berlin around 735 AM EST.
Otisco and Pittsfield around 740 AM EST.
Pompey and Plymouth around 745 AM EST.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.
LAT...LON 4256 7473 4251 7503 4252 7536 4275 7624
4298 7647 4301 7646 4302 7650 4306 7649
4309 7628 4290 7585 4286 7556 4284 7518
TIME...MOT...LOC 1213Z 303DEG 35KT 4303 7647 4280 7593 4275 7558 4277
7522
$$
DJNWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Dec 20, 6:06 AM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Dec 20, 6:06 AM EST, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 606 AM EST Wed Dec 20 2017 .SYNOPSIS... Lake effect snow showers will spread into central New York today with light accumulations by this evening. Thursday will be cooler with dry weather. Snow Thursday night will become a wintry mix Friday morning, before changing to rain later on Friday into Saturday. && .NEAR TERM /THROUGH THURSDAY/... 300 am update... Main concerns in the near term are focused on the lake effect snow showers expected to impact portions of central NY this morning, with snow tapering off later today and tonight, cold temperatures tonight and Thursday under high pressure. Upper level trough is swinging east across nrn New England this morning with a cold Arctic air mass dropping south into the eastern Great Lakes into central NY. Latest radar showing a fairly robust band of lake snow showers from Oswego into Oneida county this morning. This band is expected to drop south into Onondaga and Madison counties later this morning, but as it does is should weaken as the height of the inversion drops, and the favorable snow growth zone weakens. There should still be enough cold air rushing sewd across the relatively warm Lake Ontario waters to produce lake clouds and persistent lake effect snow showers through most of the day, but the efficiency should be severely impacted, and only amount to around 1-2...possibly up to 3 inches by the evening hours. The other impact...although slightly inhibited by the lack of heavy snow...will be the gusty nw winds. A tight pressure gradient will induce sustained winds around 15 to 25 mph and gusts up to 30 mph into the afternoon. The gradient relaxes later today as the trough exits and high pressure begins to build in from the west. Winds will subside and snow showers will taper off tonight. Cloud cover will diminish further away from the lake and allow for some radiational cooling tonight...allowing temperatures to fall into the teens. Should see 20s for other areas closer to Lake Ontario. Flow pattern may continue to be conducive for persistent lake clouds Thursday, within the nw flow, and temperatures will likely remain on the cool side. Highs are only expected to reach into the mid 20s and lower 30s. Weather conditions will remain quiet with high pressure at the surface and rising heights aloft producing large scale suppression. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... 3 AM Update...little change in the short term as a weak yet complex event develops. Warm front will lift north of the area while cold air remains in place. Best lift with the front remains north and west of the area, so he result will be some light mixed precipitation into Friday. Previous discussion below. 245 PM Update... This will be a complicated period with multiple precipitation types. Thursday itself will be rather quiet, as a surface ridge drifts over the area, extending from high pressure over Ontario-Western Quebec. That high will then move over New England Thursday night into Friday, with anticyclonic flow around it promoting cold air damming across our eastern zones. This is the crux as to why precipitation type will be difficult. One model trend, is that initial wave of precipitation has more to it in regards to chances, while thermal profiles are slightly colder than before. Initial precipitation, while light Thursday night, appears likely to be in the form of all snow, before gradual southwest-to-northeast wintry mix occurs Friday. Precipitation itself still looks pretty iffy south of the Twin Tiers, but to the north will probably be measurable. Twin Tiers could get a brief touch of ice Friday morning and then rain, while further north in Central New York snow may hold long enough to result in a light accumulation before melting/mixing occurs in the afternoon. Warm air advection further strengthens Friday night through Saturday, with Gulf of Mexico getting tapped to bring in much more moisture. Pretty much all of this precipitation will be in the form of rain, and temperatures will actually creep up Friday night before hitting areawide 40s on Saturday. Some spots even around 50 degrees. Low and cold front will pass through Saturday evening, with lingering showers gradually changing over to snow showers into early Sunday. && .LONG TERM /SATURDAY THROUGH TUESDAY/... 3 AM Update...Strong frontal boundary will be slow to move as it lies parallel to the upper flow. This will make the the forecast difficult and subject to change as systems race up the front and very cold air lurks just to the west. For now, models continue with the idea of a slow movement to the east through the period, with precipitation changing from rain to snow as the holiday approaches. The amount of rain and snow is to difficult to predict at this time, but disruption of holiday travel is possible. Previous discussion below. 245 PM Update... Main model trend has been increased confidence in a colder solution towards the Christmas Holiday and especially just beyond it. Cool but not cold temperatures will be around Sunday, with some snow showers mixed with rain at lower elevations. However, another wave of low pressure will move up the coast, along frontal boundary that will have already gone through prior. This will put us on the cooler side of the system, with inverted trough extending back from it. At this time temperatures look cold enough for primarily snow with whatever shield of precipitation that extends back into the area Christmas Eve night. The wave will bypass the area, allowing lingering snow showers to diminish Christmas Day. Arctic air mass appears likely to descend over the region Christmas night onward, behind system. This will probably also awaken the lake effect snow machine east of Lakes Ontario and Erie. Those with travel plans will certainly want to keep monitoring the forecast. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... Lake effect snow band dropping in from the north this morning with ceilings MVFR to VFR and brief periods of IFR to MVFR vsbys in snow showers. Snow is expected to taper off after 16Z, but gusty nw winds will likely continue 20 to 25 kt. Most sites will become VFR after 18Z with winds subsiding after 00Z this evening...and remain VFR with winds less than 10 kt through 12Z Thursday morning. Outlook... Thursday...Generally VFR. Friday to Sunday...Restrictions developing again in rain or mixed precipitation. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJT NEAR TERM...BJT SHORT TERM...DGM/MDP LONG TERM...DGM/MDP AVIATION...BJT/DJP
Hazardous weather outlook, Dec 20, 3:49 AM EST, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 349 AM EST Wed Dec 20 2017 NYZ009-017-018-036-037-044>046-210900- Northern Oneida-Southern Cayuga-Onondaga-Madison-Southern Oneida- Cortland-Chenango-Otsego- 349 AM EST Wed Dec 20 2017 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and Tonight. Lake effect snow showers will continue across central New York this morning. Impacting the Thruway and parts of I-81. Some roads will quickly become snow covered. Gusty northwest winds will cause some blowing snow with reduced visibilities. Hazardous travel conditions are likely. Snow showers will taper off later this afternoon and this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. On Friday mixed precipitation is likely as snow changes to rain. Freezing rain and sleet are also possible. This could cause hazardous travel. Stay tuned to later forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015-016-022>025-055>057-062-PAZ038>040-210900- Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne- 349 AM EST Wed Dec 20 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. On Friday mixed precipitation is likely as snow changes to rain. Freezing rain and sleet are also possible. This could cause hazardous travel. Stay tuned to later forecasts. Otherwise no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ043-044-047-048-072-210900- Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 349 AM EST Wed Dec 20 2017 This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 20, 3:03 AM EST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
303 AM EST WED DEC 20 2017
NYZ009-018-036-037-200915-
Onondaga-Southern Oneida-Madison-Northern Oneida-
303 AM EST WED DEC 20 2017
...A DANGEROUS SNOW SQUALL WILL AFFECT SOUTHERN ONEIDA...
NORTHWESTERN MADISON AND ONONDAGA COUNTIES...
* Until 415 AM EST..
* At 303 AM EST...A dangerous snow squall was along a line extending
from near Fulton to near Holland Patent...and moving southeast at
25 MPH.
locations impacted include,
Onondaga, Syracuse, Utica, Clay, Rome, Cicero, De Witt, Lysander,
Sullivan and Van Buren.
Visibilities will drop quickly to near zero in this dangerous snow
squall.
LAT...LON 4322 7513 4318 7511 4305 7522 4289 7520
4297 7644 4311 7649 4322 7648 4323 7630
4320 7627 4322 7626 4324 7627 4324 7626
4320 7622 4322 7620 4327 7621 4320 7608
4315 7589 4329 7586
TIME...MOT...LOC 0803Z 297DEG 23KT 4331 7633 4319 7521
BJTSpecial weather statement, Dec 20, 6:35 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
635 AM EST WED DEC 20 2017
NYZ018-036-037-044-201215-
Onondaga-Southern Oneida-Cortland-Madison-
635 AM EST WED DEC 20 2017
...A DANGEROUS SNOW SQUALL WILL AFFECT SOUTH CENTRAL ONEIDA...
MADISON...NORTHEASTERN CORTLAND AND SOUTHERN ONONDAGA COUNTIES...
* Until 715 AM EST..
* At 633 AM EST...A dangerous snow squall was along a line extending
from Weedsport to Marcellus to near Manlius to near Lenox...and
moving southeast at 40 MPH.
locations impacted include,
Onondaga, Syracuse, Sullivan, Oneida, Lenox, Pompey, Eaton,
Chittenango, Canastota and Manlius.
Visibilities will drop quickly to near zero in this dangerous snow
squall. Travelers along I-81 should use caution when driving this
morning between Syracuse and Homer.
LAT...LON 4285 7524 4283 7524 4281 7525 4280 7526
4273 7574 4273 7616 4285 7638 4295 7647
4301 7646 4301 7649 4307 7650 4303 7609
4310 7571
TIME...MOT...LOC 1133Z 293DEG 36KT 4305 7655 4300 7635 4297 7603 4303
7575
BJTSpecial weather statement, Dec 20, 7:13 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
713 AM EST WED DEC 20 2017
NYZ018-036-044>046-201245-
Otsego-Onondaga-Chenango-Cortland-Madison-
713 AM EST WED DEC 20 2017
...A SNOW SQUALL WILL AFFECT CENTRAL OTSEGO...SOUTHERN MADISON...
NORTHERN CORTLAND...SOUTHERN ONONDAGA AND NORTHERN CHENANGO
COUNTIES...
At 713 AM EST, a snow squall was located along a line extending from
near Jordan to near Fabius to near Earlville to Leonardsville.
Movement was southeast at 40 mph.
This squall will be near...
Edmeston and Sherburne around 720 AM EST.
Hartwick and Otselic around 730 AM EST.
Lebanon and New Berlin around 735 AM EST.
Otisco and Pittsfield around 740 AM EST.
Pompey and Plymouth around 745 AM EST.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.
LAT...LON 4256 7473 4251 7503 4252 7536 4275 7624
4298 7647 4301 7646 4302 7650 4306 7649
4309 7628 4290 7585 4286 7556 4284 7518
TIME...MOT...LOC 1213Z 303DEG 35KT 4303 7647 4280 7593 4275 7558 4277
7522
DJNThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:03 AM EST | Special Weather Statement | BGM | Oneida, Onondaga | 72 min |
| Dec 20, 6:35 AM EST | Special Weather Statement | BGM | Madison, Onondaga | 40 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.